Pedia News

FIXED DRUG ERUPTION


FIXED DRUG ERUPTION
Fixed drug eruptions are responsible for up to 20% of all cutaneous drug eruptions. They can occur anywhere on the body and have been reported to occur in reaction to a long list of medications. There are a few medicines in particular that have been associated with fixed drug eruptions. One of the most frequent causes in the past was phenolphthalein contained in over-the-counter laxatives. After the numerous side effects from this medication were revealed, it was withdrawn from the market and is now of only historical significance. Fixed drug eruptions are unique in many ways, both clinically and histologically. The exact pathogenesis is unknown. 

FIXED DRUG ERUPTION

Clinical Findings: Clinically, fixed drug eruptions appear as oval to round, dusky red to purple macules with minimal surface change. Some cases have shown bullous-type reactions. The fixed drug eruption is unique in that it recurs in the same location time and time again as the patient is reexposed to the offending agent. Sometimes months may pass between exposures, and yet the reaction recurs in the same location. The glans penis, the oral mucosa, and the hands are the most commonly involved areas, although any area of the skin may be involved. Most cases show one area of reaction, but some have more than one. It is unusual to have more than five areas of involvement, but case reports of widespread involvement have been reported. In these cases, the differential diagnosis includes erythema multiforme. Another characteristic feature is the postinflammatory hyperpigmentation that occurs after resolution. This is caused by the vast amount of pigment incontinence that results from disruption of the dermalepidermal junction. This hyperpigmentation can take months to years to resolve.
The list of medications that can cause fixed drug eruptions continues to grow. The most frequently reported culprits are the sulfa-based antibiotics, nonsteroidal antiinflammatory medications, and tetracycline-based antibiotics. Common over-the-counter medications have also been reported to cause fixed drug eruptions, including acetaminophen and herbal supplements. For this reason, a thorough history that includes both prescription and other medications is required.
Histology: Fixed drug eruptions are categorized in the lichenoid pattern of histological skin disease. These drug reactions show a prominent lichenoid infiltrate with lymphocytes. The infiltrate is associated with very noticeable vacuolar change of the basilar layer of the epidermis and prominent formation of necrotic keratinocytes (Civatte bodies). There is melanin incontinence within the dermis in all cases, and this can be used to differentiate fixed drug eruption from other lichenoid reactions. The bullae form within the subepidermal space in the bullous variant of fixed drug eruption. Rare variants of fixed drug eruption have been described that have included evidence of vasculitis. This form is exceedingly rare.
Pathogenesis: The etiology is unknown. Research has indicated that CD8+ T cells are the primary cell type within the inflammatory infiltrate. This abnormal immune response is responsible for the tissue damage. The precise interaction and mechanism by which certain medications react with the immune system of susceptible individuals to cause fixed drug eruptions has not been elucidated.
Treatment: The main point in therapy is making the correct diagnosis and removing the offending agent. Once this is done, the lesions heal within a month. Medium to potent topical corticosteroids can be used to help relieve pruritus and potentially speed healing. Fixed drug eruptions often leave an area of postinflammatory hyperpigmentation or hypopigmentation after the initial reaction has resolved. This pigmentary abnormality can last for months to years.